Virginia, 2014

Lightning Strike in Virginia, June 13, 2014

June 13, 2014 · NWS AKQ · 1 event in 1 county or zone

Isolated thunderstorm in advance of a cold front produced lightning damage across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated thunderstorm in advance of a cold front produced lightning damage across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 13, 1:14 PM EST, 46 minutes earlier.

Area forecast discussion, Jun 13, 1:14 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
214 PM EDT FRI JUN 13 2014

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL REMAIN OVER THE MID ATLANTIC TODAY
AS A COLD FRONT APPROACHES FROM THE WEST. THE FRONT WILL CROSS THE
AREA TONIGHT...FOLLOWED BY HIGH PRESSURE FOR THE WEEKEND INTO
EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WX PATTERN OF CYCLONIC FLOW ALOFT AND DEEP MOISTURE REMAINS IN
PLACE TDA...LEADING TO SHRAS/TSTMS LIKELY AND A CONTINUED CHANCE
FOR HEAVY RAIN. MOST AREAS WILL REMAIN DRY THIS MORNG WITH WEAK
FORCING FOR ASCENT DESPITE FAVORABLE MOISTURE PROFILES. CHANCE FOR
RAIN WILL INCREASE THRU THE DAY (ESPECIALLY AFTER 18Z) AS LO-
LEVEL CONVERGENCE INCREASES AND ATM DESTABILIZES. NOT EXPECTING
MUCH IN THE WAY OF SVR WX HOWEVER CANNOT RULE OUT A FEW STRONGER
STORMS WITH DAMAGING WINDS DUE TO FAVORABLE MOISTURE...LO- LEVEL
LAPSE RATES AND DCAPE. ANY STORMS MAY ALSO LEAD TO LOCALIZED
FLOODING AS PWATS EXCEED 1.5 IN. WILL CONTINUE TO HIGHLIGHT THIS
IN THE HWO. OTWS...MSTLY CLOUDY THRU THE DAY WITH TEMPS REACHING
THE MID 80S IN MOST SPOTS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
AFOREMENTIONED COLD FRNT WILL DROP THRU THE AREA TNGT WITH RAIN
ENDING FM W TO E. ASSOCIATED UPR-LEVEL TROF WILL ALSO PUSH
THRU...WITH DECREASING CLOUDS EXPECTED LATE. TEMPS WILL FALL INTO
THE MID TO UPR 60S. WITH THE FRNT STALLED OVR THE ERN CAROLINAS
SAT...WILL INCLUDE A SLGT CHANCE FOR RAIN OVR NE NC SAT...WITH
REMAINDER OF THE AREA EXPECTED TO BE DRY AS SFC HI PRES BLDS IN FM
THE W AND UPR-LEVEL HEIGHTS RISE. TEMPS TOP OUT IN THE LO TO MID
80S. THE HI BECOMES CENTERED OVR THE MID ATLANTIC SUN...WITH A
MSTLY SUNNY SKY...LGT WINDS AND HI TEMPS AGAIN IN THE LO TO MID
80S.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
THE ECMWF AND GFS BOTH SHOW SOME CONSISTENCY THROUGH THE DAY 5-6
TIME FRAME...IN DEVELOPING A STRONG RIDGE OVER THE SERN US...WHICH
WILL PRODUCE A TYPICAL SUMMER TIME PATTERN OVER THE MID ATLANTIC
STATES. HOWEVER...THEY BEGIN TO DIVERGE HEADING INTO DAY 6 -7 WITH
THE BREAK DOWN OF THE RIDGE. AT THIS RANGE...DO NOT HAVE
CONFIDENCE IN EITHER LONGER RANGE SOLUTION AS THE RIDGING OVER THE
SERN US TENDS TO LAST LONGER THAN THE MODELS INDICATE SO HAVE
LEANED SLOWER ON THE BREAKING DOWN OF THE RIDGE AND HAVE KEPT THE
MOIST HUMID AIRMASS IN PLACE THROUGH DAY 7.

FOR POPS DURING THE PERIOD...THE MODELS DO NOT SHOW MUCH IN THE
WAY OF A FORCING MECHANISM THROUGH WEDNESDAY...BUT THEN COULD SEE
A BOUNDARY MOVE IN LATER IN THE PERIOD...AGAIN DEPEND ON THE
BREAKING DOWN OF THE RIDGE. WITH NO FORCING MECHANISM...HAVE
TRENDED FORECAST TO A MORE TYPICAL DIURNAL PATTERN WITH AFTERNOON
AND EVENING CHANCES FOR SHOWERS/TSTORMS...ALTHOUGH...CAN SEE MOST
AREAS REMAINING ON THE DRY SIDE TUE/WED. THE CHANCES FOR STORMS
COULD INCREASE FOR THE END OF THE WEEK IF THE BACK DOOR FRONT
MOVES IN AND BECOMES A FOCUS FOR CONVECTION.

FOR TEMPERATURES...HAVE RAISED VALUES SOME COMPARED TO THE
PREVIOUS FORECAST...BLENDING BETWEEN THE OLD FCST AND THE NEW WPC
VALUES WHICH GENERALLY HAD VALUES IN THE LOW TO MID 90S FOR MOST
AREAS AND LOWS IN THE LOWER 70S.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SCT TSTMS WILL AFFECT THE CWA THROUGH AROUND 02Z. A COLD FRONT MOVES
ACROSS THE REGION OVERNIGHT. WINDS SHIFT TO THE NW AND ARE FAIRLY
LIGHT INITIALLY THEN VEER TO THE NORTH AND INCREASE TOWARD MORNING.
THESE NORTH WINDS (NORTHWEST AT SBY) MAY GUST TO NEAR 20 KNOTS AT
TIMES.

TSTMS MOVE OUT OF RIC JUST PRIOR TO 18Z. THE MAIN AREA OF TSTMS
APPEAR TO TAKE AIM FOR PHF AND ORF NEXT FEW HOURS. SOME ISOLATED
CONVECTION WILL STILL BE PSBL DURING THE REMAINDER OF THE AFTN.
CONFIDENCE FOR TIMING AT SBY AND ECG ARE TOO LOW TO INCLUDE IN 18Z
TAFS. VFR CONDS SHOULD PREVAIL OUTSIDE TSTMS WITH ONE EXCEPTION.
CONDS MAY BE FAVORABLE FOR FOG (PROBABLY MVFR) AT SBY FOR A FEW
HOURS...MAINLY DURING THE PRE DAWN HOURS.

OUTLOOK...DRY WX & MAINLY VFR CONDITIONS ARE EXPECTED SATURDAY
THROUGH SUNDAY AS HIGH PRES BUILDS OVER THE AREA. THERE WILL BE
CHC FOR TSTMS EACH AFTN AND EVENING MONDAY THROUGH WEDNESDAY.

&&

.MARINE...
OLD FRONTAL BOUNDARY LIFTING BACK NORTH AS A WARM FRONT THIS
MORNING. S-SW WINDS BEGIN TO INCREASE TODAY AHEAD OF THE APPRCHG
COLD FRONT BUT ARE EXPECTED TO REMAIN BLO SCA LEVELS THROUGH THE
EVENING HOURS. COLD FRONT CROSSES THE WATERS TONIGHT. MODELS HAVE
DIFFERENT SOLNS WRT THE SURGE STRENGTH. GIVEN LOW CONFIDENCE FOR
SCA HEADLINES...CAPPED WIND SPEEDS AT 15 KTS FOR LATE TONIGHT AND
SATURDAY MORNING WITH THIS FCST PACKAGE AND LET DAY SHIFT FURTHER
EXAMINE THE 12Z DATA. ANY SCA WUD BE MINIMAL (15-20 KTS OVER THE
CHES BAY) AND LAST 2-4 HRS ARND 12Z SAT.

COLD FRONT PUSHES OFFSHORE SATURDAY AS HIGH PRESSURE BUILDS OVER THE
WATERS THROUGH SUNDAY. FLOW VEERS AROUND TO THE E-NE ON SUNDAY...BUT
DO NOT ANTICIPATE MORE THAN 3 FT SEAS. HIGH PRESSURE PUSHES OFFSHORE
SUN NIGHT AS A WARM FRONT LIFTS NORTH OF THE WATERS. FLOW RETURNS TO
THE S-SW EARLY NEXT WEEK WITH SUB-SCA PERSISTING.

&&

.TIDES/COASTAL FLOODING...
WILL LET CURRENT ADVSRYS EXPIRE FOR THIS MORNING HIGH TIDE CYCLE.
LEVELS JUST REACHED OR SLIGHTLY FELL SHORT OF MINOR FLOODING LEVELS.
NEXT HIGH TIDE CYCLE ACROSS THE UPPER BAY PROGGED TO BE A FEW TENTHS
OF A FOOT LOWER THAN CURRENT LEVELS. DO NOT PLAN ON ISSUING ANY
ADVSRYS WITH THIS FCST PACKAGE FOR THE NEXT HIGH TIDE. DESPITE
ANOMALIES BEING 1/2 TO 1 FOOT ABOVE NORMAL...LEVELS SHOULD REMAIN
BELOW MINOR FLOODING THRESHOLDS WHICH WOULD BE HANDLED WITH A
STATEMENT IF DEEMED NECESSARY.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MAS
NEAR TERM...AJZ/MAS
SHORT TERM...MAS
LONG TERM...ESS
AVIATION...LSA
MARINE...MPR
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 13, 5:53 AM EST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
653 AM EDT FRI JUN 13 2014

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-141100-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
653 AM EDT FRI JUN 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE
AGAIN DURING THE AFTERNOON AND EVENING HOURS TODAY. HEAVY RAINFALL
MAY LEAD TO LOCALIZED FLOODING OF ROADWAYS AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 13, 11:56 AM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1256 PM EDT FRI JUN 13 2014

NCZ012-013-VAZ063-071>073-081>083-087>090-092-131800-
CHARLES CITY-GREENSVILLE-HANOVER-HENRICO-HERTFORD-JAMES CITY-KING AND
QUEEN-KING WILLIAM-NEW KENT-NORTHAMPTON-PRINCE
GEORGE-SOUTHAMPTON-SURRY-SUSSEX-
1256 PM EDT FRI JUN 13 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS CENTRAL AND SOUTHEAST
VIRGINIA THROUGH 200 PM EDT...

AT 1255 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WESTWOOD TO BOOKER TO
BOONES CROSSROADS...OR ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST
OF TALLEYSVILLE TO 10 MILES SOUTH OF DISPUTANTA TO 8 MILES EAST OF
HALIFAX...MOVING EAST AT 25 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE   MARGARETTSVILLE AROUND 100
PM EDT...
  PALLS AROUND 105 PM EDT...
  GALATIA AROUND 110 PM EDT...
  LANESVILLE AROUND 115 PM EDT...
  SHILOH AROUND 120 PM EDT...
  ROSE GARDEN AROUND 125 PM EDT...

HAZARDS INCLUDE...
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

LAT...LON 3632 7744 3630 7756 3731 7733 3737 7724
      3738 7725 3735 7727 3735 7729 3767 7726
      3764 7669 3760 7665 3736 7671 3736 7675
      3728 7672 3703 7678 3699 7685 3688 7682
      3670 7693 3663 7689 3625 7699

GINGRICH
Special weather statement, Jun 13, 12:32 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
132 PM EDT FRI JUN 13 2014

VAZ081-082-088-089-092-131815-
CHARLES CITY-PRINCE GEORGE-SOUTHAMPTON-SURRY-SUSSEX-
132 PM EDT FRI JUN 13 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS PRINCE
GEORGE...SURRY...SOUTHAMPTON AND SUSSEX COUNTIES THROUGH 215 PM
EDT...

AT 131 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM DISPUTANTA TO HOMEVILLE TO
LUMBERTON...OR ALONG A LINE EXTENDING FROM DISPUTANTA TO 7 MILES
SOUTHWEST OF WAVERLY TO 12 MILES NORTHWEST OF COURTLAND...MOVING EAST
AT 20 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE   WAVERLY AROUND 145 PM EDT...
  CABIN POINT AROUND 205 PM EDT...
  DENDRON AROUND 210 PM EDT...
  IVOR AROUND 215 PM EDT...

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

LAT...LON 3725 7693 3706 7689 3690 7688 3677 7728
      3693 7728 3714 7732

GINGRICH
Special weather statement, Jun 13, 1:00 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
200 PM EDT FRI JUN 13 2014

VAZ063-071>074-076-078-081>085-089>091-131900-
CHARLES CITY-ESSEX-GLOUCESTER-HANOVER-HENRICO-JAMES CITY-KING AND
QUEEN-KING WILLIAM-LANCASTER-MIDDLESEX-NEW KENT-PRINCE
GEORGE-RICHMOND-SURRY-YORK-
200 PM EDT FRI JUN 13 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS CENTRAL AND SOUTHEAST
VIRGINIA THROUGH 300 PM EDT...

AT 159 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM POLLARDS CORNER TO BROWNS
CORNER TO TAYLORS CORNER...OR ALONG A LINE EXTENDING FROM 7 MILES
WEST OF SAINT STEPHENS CHURCH TO TALLEYSVILLE TO CLAREMONT...MOVING
EAST AT 30 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE   RUMFORD AROUND 205 PM EDT...
  WALKERTON AROUND 210 PM EDT...
  HENLEY FORK AROUND 215 PM EDT...
  ROSE GARDEN AROUND 220 PM EDT...
  CENTERVILLE AROUND 225 PM EDT...
  HOWERTONS AROUND 230 PM EDT...

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

LAT...LON 3764 7651 3765 7654 3765 7656 3762 7653
      3761 7650 3737 7644 3733 7660 3737 7665
      3733 7663 3721 7712 3782 7729 3795 7662

GINGRICH
Special weather statement, Jun 13, 1:29 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
229 PM EDT FRI JUN 13 2014

VAZ072-073-078-082>085-088>091-093-094-131930-
CHARLES CITY-GLOUCESTER-ISLE OF WIGHT-JAMES CITY-KING AND QUEEN-KING
WILLIAM-LANCASTER-MIDDLESEX-NEW KENT-NEWPORT
NEWS/HAMPTON-SURRY-SUSSEX-YORK-
229 PM EDT FRI JUN 13 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS THE MIDDLE PENINSULA
THROUGH 330 PM EDT...

AT 227 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM LITTLE PLYMOUTH TO
LIGHTFOOT TO DENDRON...OR ALONG A LINE EXTENDING FROM KING AND QUEEN
COURT HOUSE TO NORGE TO 6 MILES NORTHEAST OF WAKEFIELD...MOVING EAST
AT 15 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE   DRAGONVILLE AROUND 235 PM
EDT...
  SKIMINO AROUND 240 PM EDT...
  COLLEGE OF WILLIAM AND MARY AROUND 245 PM EDT...
  JAMAICA AROUND 250 PM EDT...
  CAMP PEARY AROUND 255 PM EDT...
  NESTING AROUND 300 PM EDT...

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

LAT...LON 3783 7648 3764 7644 3765 7656 3762 7653
      3762 7644 3751 7642 3751 7643 3712 7653
      3710 7660 3713 7664 3720 7663 3721 7672
      3718 7677 3715 7673 3720 7668 3718 7666
      3708 7666 3698 7697 3732 7687 3766 7693

GINGRICH
Special weather statement, Jun 13, 1:33 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
233 PM EDT FRI JUN 13 2014

VAZ063-070-071-131900-
CHESTERFIELD-HANOVER-HENRICO-
233 PM EDT FRI JUN 13 2014

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS RICHMOND METRO AREA
THROUGH 300 PM EDT...

AT 233 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM RICHMOND HEIGHTS TO
BELLWOOD...OR ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
DOWNTOWN RICHMOND TO 6 MILES NORTH OF CHESTER TO CHESTER...MOVING
NORTHEAST AT 15 MPH.

HAZARDS INCLUDE...
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

AREAS IMPACTED BY THESE HEAVY SHOWERS AND STORMS INCLUDE...
HIGHLAND SPRINGS...VARINA...RICHMOND HEIGHTS...AND RICHMOND
INTERNATIONAL AIRPORT.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3764 7725 3755 7722 3754 7723 3752 7721
      3745 7719 3744 7720 3734 7748 3746 7752

05
Special weather statement, Jun 13, 1:55 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
255 PM EDT FRI JUN 13 2014

VAZ048-049-062-132000-
FLUVANNA-GOOCHLAND-LOUISA-
255 PM EDT FRI JUN 13 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS LOUISA...FLUVANNA AND
GOOCHLAND COUNTIES THROUGH 400 PM EDT...

AT 254 PM EDT...NWS DOPPLER RADAR INDICATED A SMALL COMPLEX OF HEAVY
SHOWERS AND EMBEDDED STRONG THUNDERSTORMS...ORIENTED ALONG A LINE
EXTENDING FROM 6 MILES WEST OF WALDROP TO LAKE MONTICELLO TO
ANTIOCH...OR ALONG A LINE EXTENDING FROM 16 MILES NORTH OF PALMYRA
TO 10 MILES NORTHWEST OF PALMYRA TO 10 MILES WEST OF
PALMYRA...MOVING NORTHEAST AT 15 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR...
  LAKE MONTICELLO AROUND 320 PM EDT...
  BOSWELLS TAVERN AROUND 335 PM EDT...
  TROY AROUND 340 PM EDT...

HAZARDS INCLUDE...
PEA SIZED HAIL.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3794 7838 3808 7825 3813 7822 3815 7816
      3815 7812 3816 7811 3814 7805 3814 7800
      3790 7806 3784 7845 3785 7845

05

The radar

The Norfolk radar (KAKQ), 48 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, James City

When
June 13, 2:00 PM EST
Where
James City County, 1.1 mi E of Toano
Property damage
$3,000
Reported by
County Official
Coordinates
37.380, -76.800

Residence was struck by lightning on Vincent Drive.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528320.